Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 41, NWS San Angelo, TX

June 9, 1997Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 9, 1997, 6:39 AM CDT for Taylor County, Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1997, 6:39 AM CDT (11:39 UTC)
Expired
Jun 9, 1997, 1:35 PM CDT
In force
7 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Taylor County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 091140
FFWSJT
TXC441-091835-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
639 AM CDT MON JUN 9 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 135 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...TAYLOR COUNTY
 
ALTHOUGH THE RAIN HAS ENDED OVER TAYLOR COUNTY...WATER CONTINUES TO
FLOOD ROADS IN AND AROUND BUFFALO GAP NEAR ELM CREEK.  THE SHERIFFS
OFFICE IN TAYLOR COUNTY REPORTS THAT ELM CREEK IS STARTING TO RISE
JUST SOUTH OF ABILENE.  MOTORISTS TRAVELING THIS MORNING SHOULD BE
EXTREMELY CAUTIOUS AND AVOID FLOODED AREAS.  RESIDENTS ALONG ELM
CREEK IN ABILENE SHOULD KEEP A CLOSE WATCH OF THE WATER LEVEL ALONG
ELM CREEK AND BE READY TO MOVE TO HIGHER GROUND IF FLOOD WATERS
THREATEN.  IF THUNDERSTORMS DEVELOP OVER TAYLOR COUNTY THIS
AFTERNOON...FLOOD WARNINGS WILL LIKELY BE EXTENDED.  THE GROUND IS
SATURATED AND FURTHER RAINFALL WILL RUN INTO AREA STREAMS AND CREEKS
AND COMPOUND THE FLOODING THAT IS ALREADY OCCURRING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES
A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:37 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 9, 2:37 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
236 AM CDT MON JUN 9 1997

LARGE MCS YESTERDAY AFTERNOON AND EVENING RESULTED IN WIDESPREAD
HEAVY RAINFALL OVER WEST CENTRAL TEXAS WITH ONGOING RIVER FLOODING
OVER TAYLOR COUNTY AND NORTHERN AND WESTERN CONCHO VALLEY.  UPPER
LOW CONTINUES TO SPIN OVER NORTHERN NEW MEXICO WITH VORT MAXES
ROTATING  AROUND IT.  THE NEXT VORT MAX SHOULD MOVE INTO WEST TEXAS
THIS AFTERNOON.  THE QUESTION OF THE DAY IS HOW LONG WILL IT TAKE
FOR THE ATMOSPHERE TO DESTABILIZE AGAIN AFTER THE LAST ROUND OF
RAIN.  MODELS INDICATE DESTABILIZATION DURING THE AFTERNOON INTO
THE EVENING OVER WEST TEXAS AND THE PANHANDLE WITH CAPES AROUND 1500
AND LIFTED INDICES NEAR -6.  PREVIOUS THUNDERSTORM ACTIVITY HAS
LIKELY GENERATED SEVERAL BOUNDARIES AROUND THE AREA.  WITH THE FIRST
ROUND OF RAIN PULLING OUT...PARTLY CLOUDY SKIES THIS AFTERNOON WILL
GENERATE ENOUGH AFTERNOON HEATING TO DESTABILIZE THE ATMOSPHERE
FURTHER.  DEEP MOISTURE REMAINS WITH PRECIPITABLE WATER VALUES WELL
ABOVE NORMAL ACROSS WEST TEXAS.  THE BEST SURFACE CONVERGENCE AND
INSTABILITY INDICATED BY MODELS THIS AFTERNOON IS OVER THE TEXAS
PANHANDLE AREA. WITH NORTHWEST FLOW ALOFT...THUNDERSTORMS FORMING
IN THE AFTERNOON MAY MOVE INTO THE BIG COUNTRY AND NORTHERN CONCHO
VALLEY DURING THE EVENING TO OVERNIGHT HOURS.  WITH FLASH FLOOD
GUIDANCE VALUES VERY LOW OVER THE BIG COUNTRY AND WESTERN AND
CENTRAL CONCHO VALLEY AND DEEP TROPICAL MOISTURE...WILL SEE THE
POTENTIAL FOR FLASH FLOODING AGAIN DURING THE EVENING.  AFTER
COORDINATION WITH LUBBOCK AND FORT WORTH...WITH THE BEST THREAT FOR
RAIN IN THE SECOND PERIOD...WILL HOLD OFF ON NEW FLASH FLOOD WATCH
FOR NOW BUT WILL MONITOR> CLOSELY AND MENTION LOCALLY HEAVY RAINFALL
IN LOCAL FORECASTS.

GUIDANCE TEMPS LOOK REASONABLE.

ABI 079/062 34
JCT 082/065 34
SJT 080/064 34

08

In the hours before

Local storm report, Jun 9, 5:28 AM CDT, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 AM CDT MON JUN 9 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    SWEETWATER             TX      STREET FLOODING SOUTH
06/08/97   NOLAN                          SIDE OF TOWN

1155 AM    ABILENE                TX      FLOODING OF SERVICE ROADS
06/08/97   TAYLOR                         ALONG I-20

0155 PM    ABILENE                TX      FLOODED STREETS IN ABILENE
06/08/97   TAYLOR                         AND BUFFALO GAP

0244 PM    WINTERS                TX      DIME TO NICKEL HAIL
06/08/97   RUNNELS

0245       BUFFALO GAP            TX      WATER SEEPING INTO HOUSES
06/08/97   TAYLOR                         MOODY RANCH SUBDIV.  CO RD
                                          621 IMPASSIBLE

0345 PM    SWEETWATER             TX      HIGHWAY 70 NORTH OF TOWN
06/08/97   NOLAN                          FLOODED

0348 PM                           TX      HIGHWAY 208 FLOODED
06/08/97   MITCHELL

0555 PM    LAKE ABILENE           TX      WATER FLOWING OVER SPILLWAY
06/08/97   TAYLOR

0700 PM    BUFFALO GAP            TX      WATER FLOODING HOUSES
06/08/97   TAYLOR

0200 AM    BUFFALO GAP            TX      MANY ROADS REMAIN FLOODED
06/09/97   TAYLOR                         AND IMPASSIBLE
Local storm report, Jun 9, 5:29 AM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 AM CDT MON JUN 9 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    SWEETWATER             TX      STREET FLOODING SOUTH
06/08/97   NOLAN                          SIDE OF TOWN

1155 AM    ABILENE                TX      FLOODING OF SERVICE ROADS
06/08/97   TAYLOR                         ALONG I-20

0155 PM    ABILENE                TX      FLOODED STREETS IN ABILENE
06/08/97   TAYLOR                         AND BUFFALO GAP

0244 PM    WINTERS                TX      DIME TO NICKEL HAIL
06/08/97   RUNNELS

0245       BUFFALO GAP            TX      WATER SEEPING INTO HOUSES
06/08/97   TAYLOR                         MOODY RANCH SUBDIV.  CO RD
                                          621 IMPASSIBLE

0345 PM    SWEETWATER             TX      HIGHWAY 70 NORTH OF TOWN
06/08/97   NOLAN                          FLOODED

0348 PM                           TX      HIGHWAY 208 FLOODED
06/08/97   MITCHELL

0555 PM    LAKE ABILENE           TX      WATER FLOWING OVER SPILLWAY
06/08/97   TAYLOR

0700 PM    BUFFALO GAP            TX      WATER FLOODING HOUSES^
06/08/97   TAYLOR

0200 AM    BUFFALO GAP            TX      MANY ROADS REMAIN FLOODED
06/09/97   TAYLOR                         AND IMPASSIBLE
Special weather statement, Jun 9, 5:40 AM CDT, 59 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-100445-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
540 AM CDT MON JUN 9 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WEST OF A LINE FROM COLEMAN TO SAN ANGELO TO OZONA...

DEEP MOISTURE AND AN UNSTABLE ATMOSPHERE REMAIN IN PLACE ACROSS WEST
CENTRAL TEXAS.  AN UPPER LEVEL STORM SYSTEM CONTINUES TO SPIN OVER
NEW MEXICO WITH WEAK DISTURBANCES MOVING ACROSS WEST TEXAS.  AS
AFTERNOON HEATING FURTHER DESTABILIZES THE ATMOSPHERE...SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG OLD OUTFLOW BOUNDARIES LEFT OVER
FROM PREVIOUS CONVECTION.  WITH MODERATE VERTICAL WIND SHEAR AND
INSTABILITY...A FEW STORMS MAY REACH SEVERE LEVELS WEST OF A LINE
FROM COLEMAN TO SAN ANGELO TO OZONA.  THE BIGGEST THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES
MAY ALSO BE POSSIBLE.

WITH THE DEEP MOISTURE OVER WEST CENTRAL TEXAS...THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL OF
PRODUCING HEAVY RAINFALL.  WITH THE GROUND ALREADY
SATURATED...LOCALIZED FLOODING WILL BE LIKELY WITH THE STRONG
THUNDERSTORMS.  ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE WHICH WILL CAUSE FLOODING OF STREETS...LOW WATER CROSSINGS
AND STREAMS.  RESIDENTS AND EMERGENCY MANAGERS SHOULD MONITOR THE
WEATHER CLOSELY AND BE READY TO SEEK HIGH GROUND IF FLASH FLOOD
WARNINGS ARE ISSUED.

SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND NEW
MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE
WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH
CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC...
FTWSPSFTW... AND SATSPSSAT.
08

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:05 PM CDTFlash Flood WarningSJTTaylor12 hr
Jun 8, 8:41 PM CDTFlash Flood WarningSJTCrockett, Schleicher3 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.